Has anyone else had this reaction to Lantus? I went off my pump about a year and a half ago, and have been on Lantus since then. Around the same time, I starting having issues with my energy levels. I thought it was from being tired from a month-long Europe trip, but it's gotten progressively worse. I feel awful about 27/30 days out of the month. Best way to describe the symptoms are "drugged-up zombie." My endo was saying it was hormones and my higher A1C, but the exhaustion has been way more than that. I have no idea how I have kept a job and friends lately. Last week, I couldn't find my Lantus bottle so I used my backup NPH for the day. The weirdest thing happened... I felt *normal*. I didn't attribute it to the NPH so I took Lantus the next few days... And went back to feeling awful. I looked up whether a side effect of Lantus is "drugged-up zombie", and couldn't find anything... But gave NPH a try again and haven't felt awful since then. I've cried everyday because it means that all the exhaustion hasn't been in my head and I feel like myself for the first time in a year and a half. Plus, my dosing is sooo much more predictable even though NPH does have a peak.
This is so weird... I have an endo appointment next week and will talk with the Dr about it then... Just wondering if anyone else has had a "drugged-up zombie" reaction to Lantus or another synthetic insulin.
Never experienced that. I am sorry you feel so bad, but also glad you found the reason. it could be that he "drugged-up zombie" comes from the lower pH-level which lantus has, but that is pure speculation. now that you have found out why you were feeling so bad i would talk with your endo about this again, and see if you can find a solution. one of them could be levemir, which does not have a lower pH-level and no peak either.
good luck with your journey!
I didn't experience that in the decade or so that I used Lantus. You might consider Levemir, if you aren't happy with the NPH, since that is a long-acting (about 12 hour) insulin analogue which I have found somewhat more predictable than Lantus or NPH.
How much higher is your A1c? Why did you stop using your pump? If you are happy with NPH and getting good results, then there's no reason to change to another basal.
I only felt bad on Lantus when it had been frozen. Don't do that!
Yes it made me feel like a drugged up zombie.
Are you 100% sure that your Lantus has never been frozen?
Are you 100% sure that your Lantus has not been open for more than 28 days?
Old Lantus is ineffective, and could possibly make you feel bad.
Hi, there’s an organisation in UK which was initially set up to campaign for continued availability of animal insulins due to serious adverse reactions reported by T1s transferred onto the new analogues - IDDT (Insulin Independent Diabetes Trust). It’s changed thru necessity over the years and now supports all diabetics and educates on all sorts of different issues, tho is still completely independent of corporate sponsorship so more ‘honest’ than some other organisations! Anyway, still a good place for info about probs with analogue insulins, and a quick search brought this up for me, mentioning ‘extreme tiredness or lethargy’ experienced by 34% of their respondents at the time : http://iddt.org/about/gm-vs-animal-insulin/evidence-from-people-with-diabetes
They might be worth contacting for ammo if you need it to help persuade your Endo that some T1s do not get on with analogues. Hope you get it sorted, it sounds awful for you.
Wow! Thanks for sharing that org- I had no idea that animal vs. synthetic insulin was a big deal to so many other people.
Never have used Lantus, but it is a fact that different people react differently to a given medication. That is absolutely true of insulins. I can't use Humalog, for instance; it might as well be a placebo for all it does. Others all work great.
It's entirely possible that something in Lantus is inimical to your particular body chemistry. Fortunately, there are alternatives. You need to find what works for you, not some hypothetical "average" person. What works, works.
I think this should be reported by your endo to the manufacturer Sanofi-Aventis. This will change the package insert because even small side effects have to be included in the insert. People with similar reactions will find this little information very helpful and will decide to switch to another insulin earlier.